Q. I have a 5-year-old mixed-breed dog who has had severe ear infections since birth. Each time he has had an ear flush and medication. He recently had a left ear infection with the same treatment. He awoke from the anesthesia just fine and actually better than ever before. Six hours later, he was severely ill, and I thought I would lose him. Now, he cannot hear out of either ear. Was it the sedation? We can’t tell if his eardrums are ruptured because my vet doesn’t want to take the chance of another sedation. My vet is at a loss as to why he can’t hear anything from either ear. He’s on antibiotics and seems to have pain in both ears. I’m at my wit’s end as to what to do next.
A. This sounds like a nightmare case. Your dog is suddenly deaf in both ears after being treated for an ear infection.
It’s very possible that your dog’s eardrums were both already ruptured from the infections, and when medication was put in the ear it went down into the inner ear, where it can be toxic. Very few medications are safe to put into a dog’s ear if the eardrums are ruptured.
It can be difficult to determine if the eardrum is intact if the ear canals are very inflamed and narrowed. At this point, I would recommend asking about a referral to a specialist — inner ear disease can be very challenging to treat. Over time, the eardrum should grow back, but there may be some damage to the delicate mechanisms of the inner ear.
Hopefully your dog will regain full function of his ears. Some dogs have such severe problems with recurring ear infections that they require radical surgery to remove the entire ear canal. This may ultimately be the best solution for your dog since he’s already deaf.
You may want to ask your veterinarian about prescribing a nonsteroidal anti-inflammatory drug to help control pain and swelling in your dog’s ear.
Good luck with this difficult problem.
Jon Geller, DVM